ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2016
Intrathecal Clonidine Pump Failure Causing Acute Withdrawal Syndrome With 'Stress-Induced' Cardiomyopathy.
Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
6 citing papers in PubMed, 22 citations in OpenAlex.
- Hypertensive Crisis in a Pediatric Patient Experiencing Clonidine Withdrawal.Case reports in pediatrics · 2022Article
- Caring for patients with pain during the COVID-19 pandemic: consensus recommendations from an international expert panel.Anaesthesia · 2020Review
- Managing Intrathecal Drug Delivery Devices in a Global Pandemic.Neuromodulation : journal of the International Neuromodulation Society · 2020Article
- Complications associated with intrathecal drug delivery systems.BJA education · 2020Review
- Sympathomimetic Toxidromes and Other Pharmacological Causes of Acute Hypertension.Current hypertension reports · 2018Review
- Dexmedetomidine for acute clonidine withdrawal following intrathecal pump removal: A drug beginning to find its expanding niche.Journal of the Intensive Care Society · 2016Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Clonidine is a central alpha(2)-agonist antihypertensive used widely for opioid/alcohol withdrawal, attention deficit hyperactivity disorder and chronic pain management. We describe a case of clonidine withdrawal causing life-threatening hypertensive crisis and stress-induced cardiomyopathy. A 47-year-old man with chronic back pain, treated with clonidine for many years via intrathecal pump (550 mcg/24 h), presented following a collapse and complaining of sudden worsening of back pain, severe headache, diaphoresis, nausea and vomiting. A few hours prior to presentation, his subcutaneous pump malfunctioned. On presentation, vital signs included pulse 100 bpm, BP 176/103 mmHg, temperature 37.8 °C and O2 saturation 100 % (room air). Acute clonidine withdrawal with hypertensive crisis was suspected. Intravenous clonidine loading dose and a 50 mcg/h infusion were commenced. Five hours later, severe chest pain, dyspnoea, tachycardia, hypoxia, with BP 180/120 mmHg and pulmonary edema ensued. ECG showed sinus tachycardia with no ST elevation. Repeated intravenous clonidine doses were given (25 mcg every 5-10 min), with ongoing clonidine infusion to control blood pressure. Glyceryl trinitrate infusion, positive pressure ventilation and intravenous benzodiazepines were added. Bedside echocardiogram showed stress-induced cardiomyopathy pattern. Serum troponin-I was markedly elevated. His coronary angiography showed minor irregularities in the major vessels. Over the next 3 days in the ICU, drug infusions were weaned. Discharge was 12 days later on oral clonidine, metoprolol, perindopril, aspirin and oxycodone-SR. Two months later, his echocardiogram was normal. The intrathecal pump was removed. We report a case of stress-induced cardiomyopathy resulting from the sudden cessation of long-term intrathecal clonidine. This was managed by re-institution of clonidine and targeted organ-specific therapies.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.